Pain Management Community
Gabapentin
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Gabapentin

I was taking Gabapentin 300 mg for extreme nerve pain in my foot, it worked like magic for approx. 3 months then stopped being effective. Any Thoughts - Reasons?
Related Discussions
7 Comments Post a Comment
Blank
535089_tn?1400677119
Hello Thomas and welcome to the Pain Forum:

When you take a medication for a long period of time at the same dose, your body becomes so tolerant to the meds that you most likely need an increase or a different nerve medication.

Have you talked to your Doctor about this?? If not, then he would likely increase your dose and see if that makes a difference. I have also heard that a drug by the name of Lyrica might help with the nerve pain. I have not used it but I have heard some good things about it.

I have nerve pain and the only thing that works for me are opiates which if you can get along without them is good.

Like I said, chat with your Doctor and see what he says. Please take care and good luck.

Mollyrae
Blank
Avatar_m_tn
You can never tell whether you're becoming more tolerant or the pain came back/worsened. In my case, the pain worsened so I increased dose from 900 to 1200 and then to 1500 mg.  IIRC, the typical dose is 900mg, so the good news is that you can probably increase it.
Blank
591295_tn?1293848852
Gabapentin and Lyrica are in the same class of anti-convulsants and have similar actions. However their side-effect profiles may differ somewhat. If you are finding that the side-effects with gabapentin are tolerable then it would probably be best to increase the dose under doctor's advice. There is a long way upwards that you may go with the dose before reaching the upper limit, as Jason80 points out.

I've used Lyrica for several months now and I am finding it very hard to tolerate the side-effects, although it does a good job of reducing pain significantly. Extreme drowsiness is probably the more limiting side-effect as it impacts upon driving (I don't, but it needs to be considered) and also on what can be accomplished during the day between naps. Weight gain is another issue with Lyrica and in my case I've had increased arthritis-type pain in the knees since starting on it - I'm not obese although I did gain weight very rapidly for the first 3 months or so. Some people cope well with Lyrica, others with Gabapentin.

Regards,

OtisDaMan
Blank
Avatar_f_tn
Yeah, it sounds like you may need it adjusted. I used to take it for a radiculopathy and it worked great most of the time. I had to have it increased several times until I was taking 800mg three times a day. I did not get any side effects from it though. I have heard some people say they can not tolerate the side effects, I don't remember getting any. In fact, when I took it I could not even tell, except it helped with my pain.

Talk to your doctor and tell him/her the same thing. Hopefully all you need is an adjusted dose since it works so well for your pain. Good luck.
Blank
Avatar_f_tn
Is this for neuropathy??Just curious I was taking neurontin for a while and it worked really well.(till I found out I was alergic (allergic).) My grandmother who also had extremely painful neuropathy also took neurontin and had great success. Just a thought I don't know much about what your problem with the feet is.  Ours was due to diabetes. Hers was type II, mine is type I. :O)
Blank
Avatar_m_tn
I took Gabapentin too and never seemed to get any relief from it, not sure why.
Blank
541953_tn?1262589826
I agree with the previous notes, you have became tolerate at the dosage you are at. most likely your doctor will just increase it. I also take Gabapentin it works well for my nerve pain. I tried Lyica but also ran into problems with the side effects. I gain about 30 pounds in a 6 month period. The doctor kept saying it would level out but I was scared as to when. also my hands and feet swelled terribly.  I havent had any problems with Gabapentin yet hopefully I wont. Call you doctor tomorrow. good luck
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Pain Answerers
535089_tn?1400677119
Blank
Mollyrae
WI
7721494_tn?1408157057
Blank
philnoir
Four Corners, CO
1855076_tn?1337118903
Blank
marycarmel
MA
Avatar_m_tn
Blank
trixy71
3112530_tn?1342559764
Blank
TheMadMan
Long Beach, CA
8976007_tn?1400955760
Blank
Jinx_777